Kansas, 2003

Damaging Wind in Kansas, August 27, 2003

August 27, 2003 · NWS ICT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 27, 2:20 PM CST, 40 minutes earlier.

Area forecast discussion, Aug 27, 2:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT WED AUG 27 2003

PRELIM NUMBERS...

FCSTID =   19
ICT   72  97  70  85 /  10  10  50  50
HUT   70  98  68  84 /  10  10  50  50
EWK   71  98  69  84 /  10  10  50  50
EQA   71  97  70  85 /  20  10  50  50
WLD   72  97  71  85 /  20  10  50  60
RSL   68  98  65  82 /  10  30  40  20
GBD   69  98  66  83 /  10  20  50  30
SLN   71  99  66  83 /  10  20  50  30
MPR   70  98  68  84 /  10  10  50  50
CFV   72  97  71  85 /  20  10  50  60
CNU   71  97  70  85 /  20  10  50  50
K88   71  97  70  85 /  20  10  50  50

-----------------------------------------------------------------
245 PM CDT WED AUG 27 2003

BIG STORY IS THE EXPECTED COOLDOWN FOR HOLIDAY WEEKEND, ALONG WITH
DECENT CHANCE OF WIDESPREAD RAINFALL THURS NIGHT-SAT.

WEAK WAVE OVER ERN/CTRL KS MAY PRODUCE FEW EVNG SHWRS...MAINLY IN SE
KS.  WILL MONITOR TRENDS DURING AFTERNOON...BUT CURRENTLY PLAN LOW
POPS FOR FAR SRN/ERN COUNTIES IN FORECAST AREA...DRY ELSEWHERE.

BIG CHANGES FOR FRI-MON.  WATER VAPOR LOOP TELLS THE STORY...WITH
LARGE VORTEX OVER NE PACIFIC...WILL DEVELOP RIDGING OVER WRN
CANADA...AND REINFORCE TROUGH OVER ERN CANADA.  MODELS DEVELOP
DECENT HIGH PRESSURE OVER MT...WITH PUSH OF COOL AIR SOUTHWARD TO
CTRL PLAINS.  MODELS SIMILAR IN SHOWING COLD FRONT MOVING ACROSS
CTRL/SRN KS THURS NIGHT OR FRIDAY.  SO CONFIDENCE FAIRLY HIGH THAT
THE COOLER AIR WILL MAKE IT TO OUR FORECAST AREA.  WAVES IN WEAK SRN
STREAM EXPECTED TO SET UP OVERRUNNING PATTERN ACROSS SRN KS/NRN OK
JUST BEHIND SURFACE FRONT.  THIS SHOULD FAVOR DECENT AREA OF
PRECIPITATION FRI/SAT.  BEST CHANCE WILL BE IN SRN KS BY FRI...WITH
CHANCES LOWER FURTHER NORTH.

AS FOR TEMPS...I DONT BUY THE LOWER TEMPS IN MOS GUIDANCE FOR
TOMORROW.  LOW-LEVEL THICKNESS FIELDS SUPPORT AT LEAST UPR 90S.
COULD BE SOME COMPRESSIONAL WARMING WITH SW WINDS JUST AHEAD OF
SURFACE FRONT.  HIGHS WILL DEPEND ON CLOUD COVER...CURRENTLY
ANTICIPATE ENOUGH SUN FOR HIGHS TO AT LEAST REACH UPR 90S.

AS FOR FRIDAY/SATURDAY...VERY DIFFICULT...IF WE HAVE WIDESPREAD
CLOUDS AND SOME PCPN, COULD BE MID 70S (PRETTY CLOSE TO RECORD MIN
MAXES, WHICH ARE IN LOWER 70S IN SRN KS)...WITH ENOUGH SUN WED BE
85-90 FRI/ABOVE 80 SAT.  ANTICIPATE BAND OF OVERRUNNING CLOUDS/PCPN
ACROSS SRN HALF OF KS N OF COLD FRONT.  FOR THIS PACKAGE, WILL GO
WITH L/M 80S FRI...M/U 70S SAT...WHICH IS CLOSE TO SURROUNDING
OFFICES.  MORE EXTENSIVE CLOUDINESS/PCPN COULD LEAD TO LOWER HIGH
TEMPS THAN FOST...NEXT SHIFT NEEDS TO CONSIDER THIS WITH NEXT FULL
MODEL RUN.

WILL DRY THINGS OUT SUN/MON...LOOKS LIKE GREAT HOLIDAY WEATHER-WISE
WITH BELOW NORMAL TEMPERATURES.

WILL TRY TO GET PRELIM NUMBERS OUT BEFORE 330 PM...

WOLF

.ICT...
KS...NONE.
Hazardous weather outlook, Aug 27, 4:42 AM CST, 10 hours 18 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-281030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
542 AM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY AND
THIS EVENING. THE COVERAGE OF ANY STORMS THAT FORM IS EXPECTED TO BE
ISOLATED. HOWEVER, THE STORMS WILL BE CAPABLE OF BRIEFLY PULSING UP
TO SEVERE LEVELS, WITH DAMAGING MICROBURST WINDS AS THE MAIN THREAT.

HEAT INDICES OF AROUND 100 DEGREES ARE EXPECTED BETWEEN 2 PM AND 7
PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT IS FORECAST TO MOVE VERY SLOWLY ACROSS THE REGION
FRIDAY INTO SATURDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS AS
EARLY AS THURSDAY NIGHT. HOWEVER THE BEST CHANCES WILL BE FRIDAY
THROUGH SATURDAY. THE FRONT APPEARS TO BE RELATIVELY STRONG,
SO SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT, DUE
TO THE ISOLATED NATURE OF ANY STORMS THAT DEVELOP.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC

In the hours before

Special weather statement, Aug 27, 10:21 AM CST, 4 hours 39 minutes before
KSZ072-280424-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1121 AM CDT WED AUG 27 2003

...COUNTY WIDE BURN BAN FOR ALLEN COUNTY HAS BEEN EXTENDED
THROUGH SEPTEMBER 2ND...

DRY WEATHER CONDITIONS CONTINUE AFFECT MUCH OF SOUTHEAST KANSAS.
THEREFORE, THE COUNTY-WIDE BURN BAN FOR ALLEN COUNTY HAS BEEN
EXTENDED UNTIL SEPTEMBER 2ND. EVERYONE IS REMINDED THAT OUTSIDE
BURNING WITHIN ALLEN COUNTY IS PROHIBITED. FOR FURTHER INFORMATION
REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF.

CHANCE
Special weather statement, Aug 27, 10:24 AM CST, 4 hours 36 minutes before
KSZ067-280426-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1124 AM CDT WED AUG 27 2003

...COUNTY WIDE BURN BAN FOR RENO COUNTY HAS BEEN EXTENDED
THROUGH SEPTEMBER 3RD...

DRY WEATHER CONDITIONS CONTINUE AFFECT MUCH OF SOUTH CENTRAL KANSAS.
THEREFORE, THE COUNTY-WIDE BURN BAN FOR RENO COUNTY HAS BEEN
EXTENDED UNTIL SEPTEMBER 3RD. EVERYONE IS REMINDED THAT OUTSIDE
BURNING WITHIN RENO COUNTY IS PROHIBITED. FOR FURTHER INFORMATION
REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF.

CHANCE
Local storm report, Aug 27, 11:44 AM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1244 PM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    SYLVAN GROVE              KS   60 MPH TSTM WIND GUST
08/26/03   LINCOLN                        REPORTED BY TRAINED
                                          SPOTTER

0550 PM    PAWNEE ROCK               KS   65 MPH TSTM WIND GUST
08/26/03   BARTON                         REPORTED BY TRAINED
                                          SPOTTER

CH

The radar

The Tulsa radar (KINX), 97 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 27, 3:00 PM CST
Where
Montgomery County, 2 mi SW of Tyro
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.017, -95.867

Minor damage to trees. Four inch diameter limbs were downed across the community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377948.